Georgia, 2005

Hail and Damaging Winds in Georgia, July 21, 2005

July 21, 2005 · NWS FFC · 8 events in 6 counties and zones

5 thunderstorm wind, 2 lightning, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$549,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 21, 9:45 AM EST, 4 hours 15 minutes earlier.

Area forecast discussion, Jul 21, 9:45 AM EST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1045 AM EDT THU JUL 21 2005

.UPDATE...
FORECAST APPEARS ON TRACK. EXPECT FAIRLY HIGH COVERAGE OF TSRA THIS
AFTERNOON AND EVENING. SOME STORMS WILL AGAIN BRIEFLY APPROACH OR
JUST MEET SVR CRITERIA.  TEMPS NOT RUNNING TOO MUCH HIGHER THAN THIS
TIME YESTERDAY...PERHAPS SHAVING A DEGREE OR TWO OFF OF EXPECTED MAX
TEMPS. WILL WAIT TO SEE WHAT TSRA AND CLOUD COVERAGE LOOKS LIKE
AROUND MIDDAY BEFORE MODIFYING. 06Z GUIDANCE STILL INDICATING
SLIGHTLY WARMER TEMPS THAN YESTERDAY.

NEW MODELS STILL HAS A WEAK FRONT MOVING THROUGH FRIDAY WITH DRIER
AIR ALOFT FILTERING IN BEHIND IT AS THE UPPER RIDGE ALSO BUILDS IN
FROM THE NORTHWEST. HAVE SOME DOUBT ON JUST HOW DRY IT WILL GET OR
HOW MUCH SUBSIDENCE IT WILL TAKE TO REMOVE COPIOUS MOISTURE. WE HAD
A LOT OF RAIN THIS MONTH. AT ATL...WE ONLY NEED ABOUT 3 MORE INCHES
TO BREAK THE 1994 RECORD (T.S. ALBERTO) OF 17.71 FOR THE MONTH OF
JULY.

SNELSON

&&

.SHORT TERM...
MOIST UNSTABLE AIR MASS CONTINUES OVER THE FFC CWA WITH WEAK
HIGH PRESSURE AT THE SURFACE. MAIN UPPER HIGH STILL OVER SOUTHWEST
AND SOUTH CENTRAL PORTION OF NATION WITH A MORE OR LESS NORTHERLY
UPPER LEVEL FLOW OVER GEORGIA. RIPPLES MOVING IN THIS FLOW SHOULD
ENHANCE SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. ANOTHER
SHORT WAVE APPEARS TO MOVE ACROSS AREA ON FRIDAY BUT GFS SUGGEST
MOISTURE (PW VALUES) WILL NOT BE QUITE AS HIGH ON FRIDAY. SUFFICIENT
INSTABILITY WITH CAPES 1500 TO 2000 TODAY. THEREFORE WILL SHOW
FAIRLY HIGH POPS TODAY IN THE LIKELY CATEGORY FOR MUCH OF NORTH
GEORGIA BUT WILL ONLY GO FOR A CHANCE ON FRIDAY. AGAIN SOME SPOTS OF
HEAVY RAIN LIKELY IN ADDITION TO A GOOD AMOUNT OF LIGHTNING AND SOME
GUSTY WINDS. TEMPERATURES WILL AGAIN REACH THE LOW TO MID 90S FOR
MUCH OF THE AREA AND HEAT INDICES IN MUCH OF CENTRAL GEORGIA SHOULD
MAKE IT TO BETWEEN 100 AND 105 THIS AFTERNOON.

.LONG TERM...
THE GFS CONTINUES TREND OF MOVING THE UPPER HIGH PRESSURE AREA
CURRENTLY OVER THE SOUTHWEST PART OF THE NATION INTO THE SOUTHEAST
OVER THE WEEKEND AND INTO THE FIRST OF NEXT WEEK. SUBSIDENCE
ASSOCIATED WITH THIS HIGH SHOULD LEAD TO SOME DRYING IN THE MID TO
UPPER LEVELS AND HOTTER TEMPERATURES. LOOKS LIKE MUCH OF THE CWA WILL
SEE TEMPERATURES REACHING THE LOW TO MID 90S WITH SOME UPPER 90S
OVER CENTRAL SECTIONS. A TROUGH MOVING THROUGH THE CENTRAL PART OF
THE NATION MID WEEK MAY BREAK THE HIGH DOWN SOMEWHAT AND ALLOW A
BETTER CHANCE OF SHOWERS AND THUNDERSTORMS FOR THE CWA AGAIN LATER
IN THE WEEK.

&&

.AVIATION...
CEILING POTENTIAL IN THE 3000-5000 FT RANGE LATER THIS MORNING INTO
AFTERNOON. POTENTIAL FOR IFR CEILINGS RATHER LOW AND WILL NOT
FORECAST CEILINGS THAT LOW UNLESS OBS SUGGEST OTHERWISE. AFTERNOON
CONVECTIVE ACTIVITY WILL CAUSE CEILINGS AT MANY LEVELS. PATCHY
MORNING FOG AND HAZE WITH BRIEF IFR CONDITIONS. EXPECTING CONVECTIVE
ACTIVITY TO FLARE UP FROM 18-00Z. WITH SURFACE TROUGH EXPECTED TO
DEVELOP INTO CENTRAL GA...SURFACE WINDS SHOULD BECOME GENERALLY W
LESS THAN 10 KTS. BDL

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         92  74  93  75 /  60  40  30  20
ATHENS          91  72  96  72 /  60  40  30  20
GAINESVILLE     89  72  92  72 /  60  40  30  20
ROME            94  72  97  71 /  60  40  30  20
COLUMBUS        93  75  95  76 /  60  40  40  20
MACON           95  74  96  74 /  40  30  30  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

&&

38
Hazardous weather outlook, Jul 21, 4:00 AM EST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
500 AM EDT THU JUL 21 2005

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-220900-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
500 AM EDT THU JUL 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...SCATTERED TO NUMEROUS THUNDERSTORMS EXPECTED THIS AFTERNOON
   AND EVENING...

.SYNOPSIS...
BROAD WEAK SURFACE HIGH PRESSURE WILL CONTINUE OVER THE GULF COAST
STATES. A SURFACE TROUGH WILL DEVELOP OVER THE CAROLINAS INTO
CENTRAL GEORGIA THIS AFTERNOON AND CONTINUE TONIGHT. A TROPICAL
AIRMASS WILL CONTINUE OVER THE REGION.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE LIGHTNING...HEAVY
RAIN...AND GUSTY WINDS. THE BEST CHANCE FOR THUNDERSTORMS WILL BE
THIS AFTERNOON AND EVENING.

.DISCUSSION...
A MOIST AIRMASS WILL COMBINE WITH DAYTIME HEATING TO PRODUCE
SCATTERED TO NUMEROUS THUNDERSTORMS. CAPES WILL INCREASE 1500 TO
2000 WITH LIFTED INDICES AROUND -4. WEAK WINDS ALOFT WILL INHIBIT
THE DEVELOPMENT OF SEVERE STORMS...BUT SOME STORMS MAY BECOME
STRONG WITH GUSTY WINDS TO 35 MPH. THE SLOW MOVEMENT OF THE STORMS
COULD CAUSE LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

.DAY TWO THROUGH DAY SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE IS A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH DAY.
EXCESSIVE HEAT MAY BECOME A PROBLEM WITH HEAT INDICES OF 105 OR
GREATER INCREASING OVER THE AREA.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

BDL

In the hours before

Special weather statement, Jul 21, 1:09 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
209 PM EDT THU JUL 21 2005

GAZ056-068-211845-

209 PM EDT THU JUL 21 2005

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND HEAVY RAIN
IN PIKE AND SPALDING COUNTIES UNTIL 245 PM EDT...

AT 207 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WILLIAMSON...MOVING EAST AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
SOUTHERN SPALDING AND NORTHERN PIKE COUNTIES. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE ROVER. HEAVY DOWNPOURS MAY CAUSE SOME
BRIEF STREET FLOODING. THE STORM IS EXPECTED TO WEAKEN OR MOVE OUT
OF THE COUNTY AROUND 245 PM EDT.
Special weather statement, Jul 21, 1:21 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
221 PM EDT THU JUL 21 2005

GAZ019-211845-

221 PM EDT THU JUL 21 2005

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND HEAVY RAIN
IN FLOYD COUNTY UNTIL 245 PM EDT...

AT 217 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES WEST OF COOSA...MOVING SOUTHEAST AT 5
MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
THE WESTERN PORTION OF FLOYD COUNTY. BRIEF HEAVY DOWNPOURS MAY CAUSE
PONDING OF WATER ON ROADWAYS. THE STORM IS EXPECTED TO WEAKEN OR
MOVE OUT OF THE COUNTY BY 245 PM EDT.

The radar

The Northeast Alabama radar (KHTX), 101 km away, was scanning. The volume nearest the first event began at 18:57 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 lightning, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Floyd

When
July 21, 2:00 PM EST to 2:03 PM EST
Where
Floyd County, Coosa
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
34.250, -85.350

The public reported that several trees were down between Coosa and Horseleg Creek, southwest of Rome. Some trees were down on Black Bluff Road as well.

Thunderstorm Wind, Clayton

When
July 21, 2:12 PM EST to 2:30 PM EST
Where
Clayton County, Forest Park
Measured
31 kt (36 mph) estimated gust
Property damage
$750
Reported by
LAW ENFORCEMENT
Coordinates
33.617, -84.367

The Forest Park Police reported that two trees were blown down between Forrest Park and Morrow and the Clayton County 911 Center reported that one tree was blown down in Jonesboro.

Lightning, Henry

When
July 21, 2:22 PM EST to 3:49 PM EST
Where
Henry County, Countywide
Property damage
$500,000
Reported by
NEWSPAPER
Coordinates
33.453, -84.154 (the zone’s center; the record gives no point)

The Daily Herald of McDonough reported that lightning set fires to 13 homes and structures in the county. Most of the damage was confined to roofs and attics of the homes. However, one structure was completely destroyed.

Lightning, Clayton

When
July 21, 2:28 PM EST
Where
Clayton County, Jonesboro
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
33.542, -84.358 (the zone’s center; the record gives no point)

The News Daily of Jonesboro reported that lightning struck several transformers in the area leaving up to 20,000 residents without power. In addition, lightning struck a tree causing it to splinter and send debris scattering in all directions from the site.

Hail, Fayette

When
July 21, 3:28 PM EST
Where
Fayette County, Fayetteville
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
33.450, -84.450

An employee of Fox 5 TV in Atlanta reported pea to quarter-sized hail.

Thunderstorm Wind, Fayette

When
July 21, 3:29 PM EST to 3:33 PM EST
Where
Fayette County, Kenwood
Measured
31 kt (36 mph) estimated gust
Property damage
$500
Reported by
GOVT OFFICIAL
Coordinates
33.517, -84.433

The Fayette County 911 Center reported that a couple of trees were blown down in the northeast part of the county.

Thunderstorm Wind, Upson

When
July 21, 5:00 PM EST
Where
Upson County, The Rock
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
GENERAL PUBLIC
Coordinates
32.967, -84.233

The public reported that an apparent microburst or downburst from a small, yet strong thunderstorm blew down five large trees causing damage to one home. A bedroom window was broken and a workshop detached from the house was flattened. The downed trees were at least 100 years old.

Thunderstorm Wind, Clarke

When
July 21, 5:05 PM EST
Where
Clarke County, Athens
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
GENERAL PUBLIC
Coordinates
33.950, -83.383

The public reported that thunderstorm winds had caused extensive damage to trees and power lines in the Green Acre subdivision just southeast of Athens. Numerous trees and power lines were down. Damage was also reported at a Kroger store where the building's sign was damaged and several shopping carts were blown onto cars parked in the parking lot, causing damage to the vehicles. At least 600 residents in the county were left without power during the thunderstorm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2005Every state in 2005This day in weather historyWarnings in Georgia, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467985, 5467986, 5468431, 5468195, 5468191, 5468192, 5468194, 5468193.